Wisconsin, 2018

Flooding in Wisconsin, May 14 to 25, 2018

May 14 to 25, 2018 · NWS MKX · 2 events in 2 counties and zones

A persistent period of rainfall over several days over river basins that were already high, led to river flooding on portions of the Rock and Fox River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A persistent period of rainfall over several days over river basins that were already high, led to river flooding on portions of the Rock and Fox River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 14, 11:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 14, 11:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1230 PM CDT Mon May 14 2018

.UPDATE...

Low to mid 60s dewpoints have returned north into the southern 1/3
to half of the forecast area, generally south of I-94/US 18. A
few breaks in the cloud cover have allowed temperatures to warm
into the upper 60s in a few areas as well.

With decent moisture and instability in place, think that
scattered thunderstorms will be a pretty good bet later this
afternoon and then again later this evening. A few marginally
strong to severe thunderstorms are possible across the southern
part of the forecast area, generally in line with the SPC Marginal
Risk area on the Day 1 Outlook. Hail will be the primary concern,
though a few stronger wind gusts are also possible.

&&

.AVIATION(18Z TAFS)...

Variable conditions are expected across the area this afternoon.
IFR and MVFR ceilings are starting to scatter out in places at
this hour, and this will continue into the afternoon. Scattered to
numerous thunderstorms are expected to develop later this
afternoon and move into the region, and these storms may affect
the terminals. Expect a drop to MVFR or IFR in and around
thunderstorms. Another round is expected this evening and tonight.

IFR cigs are then expected overnight behind the departing
thunderstorm activity. Conditions will improve later in the
morning into the afternoon Tuesday as drier air builds into the
area.

Finally, fog and low clouds from Lake Michigan may occasionally
move into the MKE terminal area at times this afternoon. Rapid
changes in cig/vis are possible at times due to this activity.

&&

.PREV DISCUSSION... (Issued 1006 AM CDT Mon May 14 2018)

UPDATE...

The remains of this morning's convection will push east of the
region by mid day. It still appears possible that higher dewpoints
may make it back up into the far southern part of the forecast
area this afternoon and evening, setting the stage for at least a
couple of stronger thunderstorms over the southeastern half of the
forecast area this afternoon and evening. Marginally severe hail
and perhaps a few higher wind gusts look to be the main concerns.
Short term temp/dewpoint/instability trends will continue to be
closely watched through the afternoon hours.

MARINE...

Fog is possible later today and tonight as warm, moist air pushes
into the nearshore waters. A few thunderstorms are also possible
later this evening or tonight. Along with lightning, these storms
may have gusty winds and hail.

A fairly quiet stretch of weather is expected after tonight, with
no significant systems affecting southern Lake Michigan until the
weekend. One potential concern will be a frontal boundary pushing
south tomorrow; this may result in a 3-6 hour period of winds and
waves approaching Small Craft Advisory levels Tuesday afternoon
and evening.

PREV DISCUSSION... (Issued 304 AM CDT Mon May 14 2018)

SHORT TERM...

TODAY AND TONIGHT - Confidence...Medium.

Ongoing convection will continue through the early morning, then
diminish as low level frontogenetical forcing slides off to the
southeast. Lightning and brief heavy rainfall has been main
concerns. Fortunately, convection has been progressive and higher
rainfall rate areas have remained smaller, and not lined up over
the same area. Wl need to watch for urban flood risk however into
the early morning along with hail approaching 1". Short term
guidance showing outflow boundary/frontal boundary lingering over
far northern IL today. Trend has been for this boundary likely
acting as the focus for more convection. Light south winds look to
usher surface dewpoints into the upper 50s to lower 60s this
aftn. As a result, MUcape values increase to 1500-2500 j/kg as the
next in a series of weak ridge-rider mid-level waves passes
across southern WI/northern IL. Precipitable water values will
remain 150-200 percent of normal. However better chance for
aftn/eve convection to line up over southern tier of counties from
LaFayette to Racine/Kenosha. These areas have not received as
much rainfall over past several days. Due to this and uncertainty
with regard to location of later convection, held off on issuing
Areal Flood Watch but will reissue Hydrologic Outlook.

LONG TERM...

Tuesday... Forecast confidence is medium.

Showers and thunderstorms will diminish from north to south
Tuesday morning as a cold front tracks through the area. Steady
northeast winds are expected Tuesday afternoon. This will keep
lakeshore areas cooler in the lower/mid 60s while inland areas
should be able to manage lower/mid 70s before that front pushes
through.

Wednesday through Friday... Forecast confidence is high.

Dry high pressure will settle over southern Wisconsin on Wednesday
and persist through Friday. Light winds Wednesday will allow for a
lake breeze. So expect cooler but pleasant highs around 70 near
the lake and highs around 80 inland. A steadier easterly breeze
will bring temps down a notch farther inland, but it will still be
a nice day with plenty of sunshine.

Return flow around the high will ensue over southern WI Friday
afternoon. The GFS is showing some instability with limited
moisture over southwest WI, so we kept a slight chance for showers
in there.

Friday night through Monday... Forecast confidence is medium.

It will be another wet weekend for southern WI. Showers and
thunderstorms are expected just ahead of and along a cold front
that will slide from northwest WI Sat morning to far southeast WI
by late Saturday night. The GFS lingers the precip longer over
southern WI than the ECWMF, so there is still uncertainty about
rainfall amounts that far out.

The weather looks quiet for Monday but it looks wet over the
Midwest for the middle of next week.

HYDROLOGY...Ongoing convection remaining progressive with smaller
areas of higher rainfall rates.  Fortunate as initial bout of
convection moved across area that has received 1 to 3 inches of rain
in last several days from south of Lone Rock to Madison and south
side of Milwaukee.  Rainfall has remained less than one half
inch most areas.  This convection to continue into the early
morning, then begin to diminish.  Focus expected to shift into
southern tier of counties.  More convection likely this afternoon
and tonight across far southern WI/northern Il, but expected to
remain scattered at this point with focus across southern tier of
counties where recent rainfall has not been as heavy.  However
uncertainty regarding where this activity may set up across southern
WI.  Will reissue ESF and hold off on Areal Flood Watch for now.  Wl
be watching rapid response rivers in southeast WI this morning for
rapid river rises.  Otherwise, Fox River in Green Lake county wl
remain in minor flood with some locations on the Rock River likely
reaching minor flooding over next few days.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 9 PM CDT this evening for LMZ643>646.

&&

Update...Boxell
Today/Tonight and Aviation/Marine...Boxell
Tuesday THROUGH Sunday...99
Hazardous weather outlook, May 14, 9:55 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1055 AM CDT Mon May 14 2018

WIZ046-047-051-052-056>060-062>072-151600-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1055 AM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to redevelop late this afternoon into
the evening hours. A few storms may produce large hail and
damaging winds. These thunderstorms will also produce heavy rain,
which may affect some of the same areas that have seen significant
amounts of rainfall over the last week. Should this take place, a
localized urban and rural flooding threat may develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms continues into Tuesday morning.

May rivers will remain elevated through the week, with some
locations exceeding flood stage. Those with interests along the
rivers are encouraged to follow the latest river forecasts and
flood warnings.

Thunderstorm chances will return by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-151600-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1055 AM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected later this afternoon and evening. A few
storms may produce gusty winds and hail.

Areas of dense fog will continue into at least this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday morning along with the
potential for dense fog.

Thunderstorms will again be possible by next weekend.

www.weather.gov/mkx

In the hours before

Special weather statement, May 14, 7:21 AM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
821 AM CDT MON MAY 14 2018

WIZ063-064-068>070-141400-
Green-Walworth-Rock-Jefferson-Dane-
821 AM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREEN...
NORTHWESTERN WALWORTH...NORTHERN ROCK...SOUTHEASTERN DANE AND
SOUTHERN JEFFERSON COUNTIES...

At 821 AM CDT, a strong thunderstorm was located near Evansville,
moving east at 60 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Janesville, Fitchburg, Whitewater, Stoughton, Fort Atkinson, Oregon,
Milton, Edgerton, Evansville, Palmyra, Brooklyn, Footville, Lake
Koshkonong, Richmond, Fulton, Rome, La Grange, Albion, Hebron and
Magnolia.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4280 8956 4295 8942 4300 8854 4284 8854
      4284 8852 4273 8852 4265 8930
TIME...MOT...LOC 1321Z 264DEG 51KT 4281 8923

SPM
Special weather statement, May 14, 7:54 AM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
854 AM CDT MON MAY 14 2018

WIZ064-065-070-071-141430-
Walworth-Waukesha-Racine-Jefferson-
854 AM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WALWORTH...NORTHWESTERN
RACINE...SOUTHERN WAUKESHA AND SOUTHEASTERN JEFFERSON COUNTIES...

At 854 AM CDT, a strong thunderstorm was located over Palmyra, or 8
miles east of Whitewater, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Waukesha, New Berlin, Muskego, Whitewater, Mukwonago, East Troy,
Wales, Wind Lake, Rochester, North Prairie, Palmyra, Big Bend,
Waterford North, Potter Lake, Waterford, Rome, La Grange, Eagle,
Hebron and Honey Creek.

LAT...LON 4275 8870 4283 8878 4284 8877 4284 8879
      4299 8879 4299 8807 4284 8807 4273 8809
      4271 8826
TIME...MOT...LOC 1354Z 268DEG 37KT 4285 8858

SPM
Local storm report, May 14, 12:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
137 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       UNION GROVE             42.70N 88.03W
05/14/2018  M3.19 INCH       RACINE             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION UGRW3, UNION GROVE.

0945 AM     HEAVY RAIN       ROCHESTER               42.74N 88.22W
05/14/2018  M2.59 INCH       RACINE             WI   MESONET

            MESONET STATION RSRW3, ROCHESTER.

1027 AM     HEAVY RAIN       4 N UNION GROVE         42.75N 88.04W
05/14/2018  M2.47 INCH       RACINE             WI   MESONET

            MESONET STATION F1923, 4 N UNION GROVE.

0930 AM     HEAVY RAIN       WATERFORD               42.77N 88.21W
05/14/2018  M2.36 INCH       RACINE             WI   MESONET

            MESONET STATION WADW3, WATERFORD.

0716 AM     HEAVY RAIN       1 ESE SHOREWOOD HILLS   43.07N 89.43W
05/14/2018  M2.36 INCH       DANE               WI   MESONET

            MESONET STATION MDSNW, 1 ESE SHOREWOOD
            HILLS.

0700 AM     HEAVY RAIN       1 NW ELMWOOD PARK       42.71N 87.85W
05/14/2018  M2.14 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-3, 1 NW ELMWOOD PARK.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kenosha

When
May 14, 1:00 PM CST to May 20, 8:45 AM CST
Where
Kenosha County, 1.28 mi SE of Fox River to 1.25 mi NNE of Silver Lake
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.567, -88.183

The Fox River at New Munster reached minor flood stage, cresting at 12.43 feet. Water was up to the first floor levels of some homes in the Town of Wheatland and Village of Salem Lakes along Riverside Drive and Shorewood Drive.

Flood, Jefferson

When
May 16, 7:15 AM CST to May 25, 7:00 PM CST
Where
Jefferson County, 2.45 mi SW of Ft Atkinson to 2.63 mi NE of Lake Koshkonong
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.902, -88.880

The Rock River at Lake Koshkonong reached minor flood stage, cresting at 10.33 feet. |Floodwaters affected homes and boat docks in the Blackhawk Island area of Lake Koshkonong on the north side of the lake. Floodwaters spread over low spots on Blackhawk Island Road in the area where the Rock River enters the lake.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754888, 754887.